Serotonin/5HTP I'm confused Can you help?

Discussion in 'Fibromyalgia Main Forum' started by Marta608, Jun 6, 2006.

  1. Marta608

    Marta608 Member

    Hi. I had been taking 2.5 mgs of Celexa for about two years for CFS but was doing OK and became concerned about Dr. Cheney's feeling/findings that our brain "fries" after a while on SSRIs. I talked to my doc who thought that the dose was too small to be helping anyway and that I could wean myself off. I did this over a period of one month.

    A week after I'd taken the last 2.5 mgs I had The Worst depression, sleeplessness, confused thoughts, apathy, lack of memory, confusion, etc. that I've ever had or ever want to have. I called the doctor's office right away. His nurse thought I needed a "longer appointment" with the doctor to discuss meds so I didn't get in to see him for almost a month. By then I was in a real pit and was having odd new pains.

    The doctor appeared to know nothing about CFS; in fact, he diagnosed me with depression and told me to go back on the Celexa.

    I really have come to believe that when we artificially provide our bodies with serotonin for more than a short period of time we eventually cease or at least reduce our own natural production of it, as Cheney says. With CFS/FM I think all of our neurotransmitters are dysfunctional as well anyway. I don't want to take an SSRI for this reason so I'm trying some old Trazadone at night (very constipating) and the small amount Celexa about every third day until I can get an informed opinion from another doctor.
    IF.

    Thing is, while before I had CFS with little pain, now I have what appears to be FM or at least all the classic symptoms of it. I suspect that I still don't have enough serotonin in my body to help prevent the progression of this illness.

    What I need to know is what the difference is between taking an SSRI for the serotonin and taking 5-HRP? Isn't either one likely to reduce our own production of serotonin?

    Can someone help me please? I have an appointment to interview a new doctor later in the week but I'm really struggling to get to that point. I'm also scared about the new symtoms of pain and even less sleep because I'm dependant on myself for all my needs and "this ain't workin'".

    Thank you so much for your thoughts.

    Marta
  2. mbofov

    mbofov Active Member

    Here is what one website said about the difference between 5-hpt and SSRI's:

    SSRIs (selective serotonin reuptake inhibitors) are the class of prescription drugs including PROZAC. SSRIs work by increasing the availability of serotonin in synapses (junctions between neurons) by blocking their reuptake.

    5-HTP (5-hydroxytryptophan) works by increasing the cell’s output of serotonin.

    SSRI's change the way your brain works. They also seem to have a boatload of side effects.

    5-htp is an amino acid which converts to serotonin in the brain. It has very few side effects.

    I know that long-term use of SSRIs affects the ability of the brain to produce serotonin. I don't know if that is true of 5-htp but I believe that a simple amino acid is generally much safer than an engineered drug.

    To me, it would be like if you had a vitamin C deficiency. You could either supplement with vitamin C and foods high in vitamin C, or change your body's chemistry in the way it uses vitamin C, with potentially serious consequences. Well, I would prefer the first route, and that's how I see 5-htp.

    Mary
  3. Marta608

    Marta608 Member

    It makes perfect sense. You must be a teacher.

    I did try 5-HTP during the first part of my "meltdown" and the first day (1-50 mgs) felt slightly more balanced but a bit hyper. The second day I was back to extreme fatigue even with the 50 mgs. It was as if my body was overcoming it.

    But I'll try again.

    Marta

  4. mbofov

    mbofov Active Member

    You might want to increase your dose of the 5-htp. I take 100 mg. of 5-htp a day in divided doses (two 50 mg. capsules a day).

    I have CFIDS only, not FM. To be honest, the 5-htp never helped me with fatigue, but it did help me sleep and I think it helped my mood. I found it worked best for me when I take it in the morning on an empty stomach. When I took it at night, it kept me awake. But it doesn't make me sleepy during the day.

    Some people also use tryptophan, which is more difficult to get and costs more. You pretty much ahve to buy it on-line or get it from a health care practitioner.

    If I were you, I would consider finding a naturopath. They tend to be more knowledgable about nutrition and supplements than doctors. From what I've seen, the traditional medical model is pretty limited in treating FM and CFIDS.

    I hope this helps - I wish there were an easy answer for all this but there isn't.

    Mary
  5. Roseblossom

    Roseblossom Member

    I have CFIDS too, for 3 years now, and I've come to believe the same as you regarding pharmaceutical drugs.

    Mary's advice is always sound, so I don't have much to add :) except that I always take my 5HTP after dinner so I won't get nausea, every other day.

    All the amino acids have helped dramatically. I take em with vitamin Bs. I start feeling better within minutes.

    They've also helped me wean off of a drug which seemed to increase my CFIDS symptoms called Effexor - I'm almost off, yay!

    Best,

    Roseblossom
  6. mbofov

    mbofov Active Member

    If you take an SSRI and 5-htp at the same time, you run the risk of developing serotonin syndrome, too much serotonin, which can be dangerous. I don't have the symptoms but you can look them up.

    So even though SSRI's and 5-htp act differently, both do increase serotonin levels and as a general rule it's not good to mix them, or if you do take them together, do it carefully and be aware of the symptoms of serotonin syndrome.

    Mary
  7. Marta608

    Marta608 Member

    I guess there's no easy way to get off the SSRIs but I sense that if I don't take the SSRI and 5-HTP both on the same day, or even consecutive days, it might be OK. Right now I do an odd med dance consisting of 2.5 mgs of Celexa on one day, a bit of Trazadone at night on the next day and nothing on the third day. I think I'll add 25 mgs. of 5-HTP on that day and see what happens. I'm a champ at dividing capsules. See if I can't gradually take the Celexa less and less often. Heavens! There has to be a way!

    Mary, I did talk to a naturopathic doctor a few years ago and she immediately wanted me to begin a liver detox. I was hesitant because, after all, detoxing is the liver's function! Also I react very oddly to things and no matter how much I tell health professionals that, they usually overdose me. I go through rough times and her work schedule was inconsistent. But I'll reconsider her if I can't work through this by myself.

    Thanks again.

    Marta
  8. SusanEU

    SusanEU New Member

    I agree with Mary, everything I've read stipulates that 5HTP and SSRIs are not to be taken together.

    I tried 5HTP and had the same side effects as SSRI so I decided to go with the SSRI to be under my doctors care. I think it is a great solution for people who have no problem with it, but I was not one of them.

    Take Care and Good Luck

    Sue in Ontario
  9. bpmwriter

    bpmwriter New Member


    i have tried both 5htp and tryptophan (not at the same time) with my low dose of lexapro. i understand the need for the relief of an ssri while also raising serotonin levels at the same time, but for me the combination was too much. i didn't experience serotonin syndrome, but instead felt really out of it, like when beginning an ssri. and if you're not consistent with it, it can be very unpleasant. for instance, when i stopped the 5htp, i felt similar side effects to ssri discontinuation syndrome. in any case, the sooner you can settled on how to proceed, the better you'll feel. monkeying around with serotonin too much can you have up, down and all over the place!

    be well,
    eddie
  10. Marta608

    Marta608 Member

    By not taking it "together" does that mean on the same day or does it mean within the same..... week or month? What period of time do you think should ideally pass after taking an SSRI before taking 5-HTP?

    I suppose it's the old "everybody's different" thing again but I do know that I took the 2.5 mgs of Celexa yesterday then, this morning took 25 mgs of 5-HTP - and had to stop what I was doing twenty minutes later and go back to bed. ZZZZZZZzzzzzzz

    Yet when I took it before, after being off Celexa for a week and a half, it didn't cause this effect.

    Hmmm. Maybe I just answered my own question. What do you think?

    M.
  11. springrose22

    springrose22 New Member

    Don't take them BOTH period. If you look at the store here, it will tell you that. There are warnings everywhere about that. Don't ignore them. Marie
  12. Marta608

    Marta608 Member

    Yes, ma'am.

    ;>)
  13. msSusan

    msSusan Member

    I have done a urine test to get my levels checked (through NeuroScience Inc.) I'm working with local natural pharmacy on getting help with Fibro. pain, PMS, etc.

    Check web site Neuroscienceinc.com to get very detailed info.

    Have started Inhibitory Neurotrans. supplements (from Natural Creations) to even out low levels of serotonin, epinephrine and dopamine. Have high histamine level.

    UPDATE- I had to stop supplements because it was causing more severe headaches. Dr. thinks my adrenals are being drained so need to be on adrenal complex supplement for a week or so before trying inhib. neuro. again. I will have to try very small amounts maybe 1/4 of a capsule/1x day to see if I continue to get negative side affects.